Is my immune system on the blink?

I've had PMR for four years, I started on 20mg of Medrol and am now down to 4mg ( there have a few flares along the way) I want to reduce the dose even further if possible. I'm feeling good as regards muscle pain but in the last few months have been plagued by minor infections. A bad sinus attack, oral thrush and now a nasty skin infection. Are these related to a suppressed immune system caused by the steroids?

7 Replies

oldestnewest
  • They may be - or it may be just bad luck! Many people on corticosteroids are very prone to developing infections but it is mostly at higher doses and usually once down to under 5mg things improve. I have actually been extremely lucky - I've probably had FEWER infections while on pred than I did before!

    Have you tried probiotics to see if they help? Quite a few of us have found using live yoghourt which have added cultures helped both avoid stomach problems and infections. And several ladies swear by Manuka honey - despite its price.

  • Interestingly I had fewer infections than usual at the higher doses but for the last nine months on Pred (from about 3mg downwards) I had bad colds one after another always starting just after I had reduced the dose plus one UTi which followed a cold. These even persisted into the summer months. My GP insisted that I did not reduce whilst suffering from any infection which meant a very slow reduction over the last few months. In the case of the UTi she said I must wait 2 weeks after getting rid of the infection before reducing.

    The good news is that once I came off of the Pred I have managed to go months over the winter without a cold and the last one has been very minor. A really big improvement.

    I hope you are better soon.

  • Or maybe just the body re-adjusting itself?? I too was on high does of steroid, but by injection - for two years. I am hoping that I won't need any more now. But, in the last few months I have noticed that minor conditions I had in terms of itchy ears and sinus issues have really taken off. I have been on a food supplement-type tablet to bolster the immune system, so don't think it is just that. But drugs like steroids are 'thugs' to our systems and it does make me wonder if our bodies suffer when we then ask them to work without the drugs and get back to normal...??

  • Any "-itis" you might have should be calmed down by pred - but eventually you get to a dose that is too low to have much effect. And yes, you body does get used to it being around - that's part of the reason the last bit of the reduction can be so difficult because if you just keep at it trying to reduce by 1mg or even a half it is a big percentage drop. One lady has who was on a quarter of a tablet decided at that level it was time to try dropping the dose once a week to see what happened - it may have been coincidence but she went straight into a flare!

  • Natural yoghurt with a teaspoonful of Manuka Honey (a natural anti-bacterial agent - must have UMF on label - must be from New Zealand) I would not be without it and yes its expensive, but worth every penny.

  • Hi Loco99, I am wondering the same thing. I am also down to 3mgs of medrol for GCA, down from 60 mgs and a few flares. I am currently suffering with laryngitis, headache, chest congestion, muscle pain in my arms, neck and head. It is either the flu or something I've picked up. And I'm wondering if the long involvement with prednisone is the reason this is so bad. Am waiting for a call back from my doctor. This is pretty bad and this is the third day. Usually by now, this kind of infection subsides or I see my doctor. It is worse. I will say that for this entire winter, I think I have had one cold, which is unusual. I usually have more. I remember my ear, nose and throat doctor saying, over a year ago, to be careful with infections, that due to the prednisone, I am somewhat autoimmune. which is worrisome. I hope you feel better. and are soon done with the prednisone. all my best, Whittlesey

  • Hello, I wonder if you could help explain the fact that the whole time of taking steroids (2 years) I did not get one cold, cough , chest infection or anything. But since stopping the Pred altogether (early Jan this year) I have been plagued by cold after cough after laryngitis losing my voice and chest infection. I had thought while taking the Pred I was more vulnerable to infection? Can someone help please? Many thanks in advance

You may also like...